Tennessee, 2013

Heavy Rain in Tennessee, April 28, 2013

April 28, 2013 · NWS MRX · 1 event in 1 county or zone

Rainfall produced forecasts of minor flooding on the Sequatchie River at Whitwell in Marion County TN. Other small streams came out of their banks in Marion and Sequatchie Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Rainfall produced forecasts of minor flooding on the Sequatchie River at Whitwell in Marion County TN. Other small streams came out of their banks in Marion and Sequatchie Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 28, 1:20 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 28, 1:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT SUN APR 28 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...A GOOD FETCH OF GULF
MOISTURE CONTINUES TO STREAM IN AHEAD OF THE SLOW MOVING LOW
PRESSURE SYSTEM AND WEAK COLD FRONT. TEMPTED TO DROP POPS
CONSIDERABLY OVER NRN PLATEAU COUTNIES...BUT FRONT HAS NOT YET
CLEARED THOSE AREAS AND AIRMASS IS SLIGHTLY UNSTABLE AS FAR WEST AS
MIDDLE TN AND CENTRAL KY. OTHERWISE...LOWERING POPS FROM THE NW TO
SE OVERNIGHT AND DROPPING ANY MENTION OF THUNDERSTORMS AFTER
MIDNIGHT. TEMPS WON'T DROP MUCH MORE THAN A CATEGORT OR TWO OVERNIGHT.

FLOODING CONCERNS ARE MINIMAL THIS AFTERNOON AND SHOULD BE ABLE TO
LET THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MARION COUNTY
EXPIRE AT 415 PM CDT. EMORY RIVER AT OAKDALE IS STILL ON THE
INCREASE...BUT NOT EXPECTED TO GO NEAR OR ABOVE THE FLOOD STAGE OF
27.0 FEET.

MINOR CHANGES FOR MONDAY AND MONDAY NIGHT WERE TO LOWER POPS...
ESPECIALLY OVER THE WRN AREAS. LOOKS LIKE CLEARING MONDAY NIGHT AND
BOUNDARY LAYER WILL BE MOIST...SO INCLUDED PATCHY FOG LATE.
LOWERED POPS CONSIDERABLY FOR TUESDAY WITH MAINLY DIURNAL
CONVECTION...WHICH SHOULD BE QUITE SPARSE IN COVERAGE OUTSIDE OF
MTN AREAS. OPTED FOR A MOS BLEND WITH DIFFERING MOS MINS FOR MONDAY
NIGHT. JUMPING INTO THE LOWER TO MID 80S FOR TUESDAY LOOKED A BIT
AGGRESSIVE TO ME...THUS I WENT CLOSER TO THE NOT AS WARM NAM MOS
MAXES.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...PROGRESSION OF LONG
WAVE TRAIN ACROSS THE MID LATITUDES REALLY SLOWS DOWN AROUND THE
MIDDLE OF SPRING WITH CUT OFF LOWS TRUDGING ALONG AT A LEISURELY
PACE. BLOCKING RIDGE OVER THE EASTERN THIRD OF THE COUNTRY WILL
KEEP SLIGHT AND SMALL CHANCES FOR CONVECTION IN PLACE ACROSS THE
FORECAST AREA TUESDAY THROUGH THURSDAY WITH THE BEST CHANCE IN THIS
SCENARIO BEING ACROSS SOUTHEAST TENNESSEE AND ALONG THE CUMBERLAND
PLATEAU. BY FRIDAY THE UPPER TROUGH/CLOSED LOW AND ASSOCIATED
SURFACE FRONTAL SYSTEM WILL HAVE MADE PROGRESS INTO THE EASTERN
HALF OF THE COUNTRY WITH MOISTURE/INSTABILITY AXIS BUILDING INTO
THE SOUTHERN APPALACHIAN REGION. FORECAST HIGHEST CHANCE POPS
FRIDAY THROUGH FRIDAY NIGHT AS THE SURFACE COLD FRONT INCHES ITS
WAY ACROSS THE REGION. SATURDAY INTO SUNDAY THE BOUNDARY SLIPS
FURTHER NORTHEAST ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
WHERE POPS WERE HELD A LITTLE HIGHER THAN ACROSS THE CUMBERLAND
PLATEAU AND SOUTHEAST TENNESSEE/SOUTHWEST NORTH CAROLINA. DIFFICULT
TO SAY EXACTLY WHERE THE CUT OFF LOW WILL END UP BUT MODELS PLACE
THE LOW ACROSS THE UPPER MIDWEST BY SUNDAY AND A SOUTHERLY LOW
LEVEL COMPONENT WILL KEEP THE AREA SUPPLIED WITH JUST ENOUGH
MOISTURE ALONG WITH SOME DAYTIME HEATING FOR A SMALL CHANCE FOR A
SHOWER OR THUNDERSTORM SO KEPT THIS IDEA GOING ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             55  75  55  81  57 /  60  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  73  53  79  57 /  60  40  10  10  10
OAK RIDGE, TN                       53  72  52  80  56 /  60  20  10  10  10
TRI CITIES AIRPORT, TN              51  72  47  76  52 /  70  40  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Apr 28, 10:11 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1211 PM EDT SUN APR 28 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291615-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1211 PM EDT SUN APR 28 2013 /1111 AM CDT SUN APR 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAKENING COLD FRONT WILL SLOWLY MOVE EAST ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON AND TONIGHT...BRINGING NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS. A FEW STORMS COULD BECOME STRONG
...PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL...WHICH MAY
LEAD TO SOME FLOODING OF STREAMS AND LOW LYING AREAS.

MINOR RISES BELOW FLOOD STAGE ARE OCCURRING ON THE EMORY RIVER AT
OAKDALE...AND THE SEQUATCHIE RIVER NEAR WHITWELL MAY REACH THE
FLOOD STAGE OF 14.0 FEET BY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONGER LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION
TOWARDS THE END OF THE WEEK...WITH A FEW STRONG TO SEVERE STORMS
POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Sequatchie

When
April 28, 1:30 PM CST to 2:30 PM CST
Where
Sequatchie County, 2 mi NW of Dunlap to 2 mi SE of Dunlap
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.401, -85.405

Up to 5 roads were temporarily closed by up to a foot of water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455152.